Florida, 2016Damaging Winds in Florida, July 17, 2016
July 17, 2016 · NWS JAX · 3 events in 2 counties and zones
Mean layer ridge axis was across the local area with a light easterly steering flow in place. This pattern focused the highest diurnally driven sea breeze and outflow boundary triggered storms along the I-75 corridor in the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mean layer ridge axis was across the local area with a light easterly steering flow in place. This pattern focused the highest diurnally driven sea breeze and outflow boundary triggered storms along the I-75 corridor in the late afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 17, 1:18 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 17, 1:18 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
218 PM EDT SUN JUL 17 2016
.NEAR TERM /Through Monday/...
Isolated to scattered storms were developing across the region as
the sea breeze boundaries moved inland. Storms will continue to
move into the interior, and then diminish this evening with loss
of daytime heating. A few showers/storms could develop
along the Atlantic coast early Monday morning, otherwise dry
conditions are forecast overnight with lows in the 70s.
Upper level ridge will be stretched across the southern conus
through tonight. The upper ridge will strengthen to the west of
the region on Monday, with the local area positioned on the
eastern edge of the ridge. This will result in a northeasterly
flow aloft. The surface ridge axis will move northward to
southern Georgia and a surface trough will be located to the north
to northwest of the region. Drier air from the Atlantic will
impact northeast Florida through the day, which is forecast to
result in lower chances of rain. The east coast sea breeze will
move inland by early afternoon, with scattered storms forming
across the I-75 corridor in the mid/late afternoon. Temperatures
will be near seasonal norms in the low to mid 90s and heat indices
in the 100-105F range.
.SHORT TERM /Monday Night Through Wednesday/...
A surface high pressure ridge will be centered East of the FL/GA
line, but will weaken through the period. A trough of low
pressure will settle into the Southeastern states as this ridge
weakens. With this pattern expect sea breeze to push inland each
afternoon, focusing most convection inland. The push inland will
not be as strong on Wednesday though due to the weakening ridge.
Another focus for convection over Southeast Georgia will be the
weak surface trough over the region.
Temperatures will be near normal on Tuesday, with the sea breeze
and inland convection helping to hold readings down. With less
of a sea breeze extent on Wednesday, readings will trend above
normal.
.LONG TERM /Wednesday Night Through Sunday/...
Weak ridging will be over the region this period,with a
combination of diurnal instability and sea breeze convergence
leading to afternoon convection each day.
Temperatures are expected to trend above normal this period.
&&
.AVIATION...
VCTS at the TAF sites through 20-23Z. East coast sea breeze moving
inland and southeast winds around 10 knots will prevail into the
early evening before diminishing. A few showers are possible near
the east coast TAF sites near daybreak, with storms possible in
the early afternoon as the sea breeze moves inland.
&&
.MARINE...
Southerly flow 10-15 kts is expected through much of
the upcoming week as surface high pressure dominates east of the
local waters. Combined seas will range generally at 3 ft or less.
Rip Currents: Low risk through Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 96 74 94 / 20 40 30 40
SSI 77 90 80 87 / 20 30 10 20
JAX 74 93 76 91 / 20 30 10 20
SGJ 76 90 77 89 / 20 30 10 10
GNV 71 95 72 93 / 30 40 20 20
OCF 73 94 73 94 / 30 40 20 30
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Kennedy/Struble/Walker
Hazardous weather outlook, Jul 17, 3:22 AM EST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
422 AM EDT SUN JUL 17 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-181100-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
422 AM EDT SUN JUL 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP ALONG THE SEA BREEZES
AS THEY MOVE INLAND. THE GREATEST COVERAGE IN THUNDERSTORM ACTIVITY
WILL FOCUS WEST OF THE HIGHWAY 301 CORRIDOR DURING THE AFTERNOON
AND EARLY EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE AND
WILL BE CAPABLE OF PRODUCING EXCESSIVE LIGHTNING...STRONG WIND GUSTS...AND
LOCALLY HEAVY RAINFALL. STORM MOTION WILL BE SLOW AND TO THE NORTH
TO NORTHWEST AROUND 10 MPH.
THUNDERSTORM ACTIVITY WILL DECREASE IN INTENSITY AND COVERAGE INLAND
THIS EVENING.
HEAT INDEX VALUES WILL NEAR 105 DEGREES INLAND THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED MAINLY INLAND AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
EACH DAY. STRONG TO ISOLATED SEVERE STORMS ARE POSSIBLE...WITH GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS EXPECTED.
ELEVATED HEAT INDICES NEAR 105 ARE POSSIBLE EACH AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jul 17, 2:24 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
324 PM EDT SUN JUL 17 2016
GAZ132-134-135-150-172000-
BACON GA-APPLING GA-WARE GA-COFFEE GA-
324 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR BACON...NORTH CENTRAL WARE...EAST
CENTRAL COFFEE AND CENTRAL APPLING COUNTIES UNTIL 400 PM EDT...
AT 323 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ALMA...MOVING SOUTHWEST AT 15 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
BAXLEY...ALMA...NICHOLLS...WEST GREEN...BICKLEY AND NEW LACY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3159 8218 3134 8259 3160 8278 3167 8264
3167 8252 3173 8252 3180 8239
TIME...MOT...LOC 1923Z 060DEG 14KT 3157 8250
STRUBLESpecial weather statement, Jul 17, 2:28 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
328 PM EDT SUN JUL 17 2016
FLZ020-021-GAZ162-172015-
HAMILTON FL-SUWANNEE FL-ECHOLS GA-
328 PM EDT SUN JUL 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUWANNEE...HAMILTON
AND SOUTHWESTERN ECHOLS COUNTIES UNTIL 415 PM EDT...
AT 328 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELMONT...OR 12 MILES EAST OF JASPER...MOVING SOUTHWEST AT 10 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LIVE OAK...JASPER...SUWANNEE SPRINGS AND BELMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3066 8274 3060 8269 3056 8273 3053 8271
3053 8273 3052 8272 3049 8270 3048 8270
3047 8268 3046 8268 3045 8266 3024 8296
3063 8309
TIME...MOT...LOC 1928Z 039DEG 10KT 3055 8276
STRUBLEThunderstorm Wind, Bradford
- When
- July 17, 2:53 PM EST
- Where
- Bradford County, 0.6 mi W of Starke
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.950, -82.110
A tree was blown down onto 2 power lines along Polk Avenue. The cost of damage was unknown but estimated for the event to be included in Storm Data.
Thunderstorm Wind, Bradford
- When
- July 17, 3:00 PM EST
- Where
- Bradford County, 3.51 mi N of Sampson City
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.970, -82.210
Two trees were blown down near the intersection of County Road 225 and State Road 100. The cost of damage was unknown but estimated for the event to be included in Storm Data.
Thunderstorm Wind, Baker
- When
- July 17, 4:00 PM EST
- Where
- Baker County, 0.91 mi NW of Knabb
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.280, -82.190
Power lines were blown down off of Claude Harvey Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, July 17, 20169 injured · $10 million · EF2 · 23 events
- Flash Flooding and Hail in Iowa, July 17 to 18, 2016$200,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Massachusetts, July 17, 2016$45,000 · 50 kt wind · 6 events
- Tornado and Hail in Illinois, July 17, 2016EF1 · 3 events
- Flash Flooding and Damaging Winds in Alabama, July 17 to 21, 2016$24,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Michigan, July 17, 2016$18,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Georgia, July 17, 2016$20,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Colorado, July 17, 2016$15,000 · 2 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 17, 20162.75 in hail · 11 events
- Lightning Strike in South Carolina, July 17, 2016$15,000 · 1 event
- Hail and Damaging Wind in Colorado, July 17, 20161.75 in hail · 8 events
- Hail in Montana, July 17, 2016$500 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648190, 648192, 648194.